Michigan, 2012

Wildfire in Michigan, April 18, 2012

April 18, 2012 · NWS DTX · 1 event in 1 county or zone

Dry conditions and southerly winds of 15 to 20 mph allowed a wildfire to spread and burn over 300 acres of marsh near the Saginaw Bay at the Quanicassee River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Dry conditions and southerly winds of 15 to 20 mph allowed a wildfire to spread and burn over 300 acres of marsh near the Saginaw Bay at the Quanicassee River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 18, 2:51 PM EST, 9 minutes earlier.

Area forecast discussion, Apr 18, 2:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT WED APR 18 2012

.SHORT TERM...THIS EVENING AND TONIGHT

ALTOSTRATUS ALONG LEAD PUSH OF WARM AIR ADVECTION IS DRYING OUT THIS
AFTERNOON AS IT EMANATES FARTHER AWAY FROM PARENT VORTICITY ANOMALY
LIFTING THROUGH THE CENTRAL UPPER PENINSULA. AS THE PV MAX/SURFACE
LOW LIFTS FURTHER TO THE NORTHEAST...A FRONTAL BOUNDARY WILL BE
DRAGGED INTO LOWER MICHIGAN. THE MAIN FORECAST QUESTION FOR TONIGHT
CENTERS ON THE POTENTIAL FOR PRECIPITATION. LOWER TROPOSPHERIC DRY
AIR IS IN ABUNDANCE...12Z DTX RAOB PWAT OF .29 INCH WITH MODEL
DEPICTIONS OF SUB SATURATED LAYER OF AIR FROM GROUND LEVEL TO 4 KFT
AGL LATER TONIGHT. THAT LOW LEVEL LAYER IS NOT DEEP ENOUGH TO
EVAPORATE ANY DECENT SHOWER ACTIVITY...BUT SATURATED LAYER/LAPSE
RATES SUPPORTIVE FOR PRECIPITATION IS RAZOR THIN BETWEEN 800-700MB.
MOISTURE PROGS FROM A THETA E PERSPECTIVE TONIGHT ARE NOT AT ALL
IMPRESSIVE WITH OVERALL COLUMN SATURATION ADVERTISED TO BE
FRAGMENTED WITH 700MB MOISTURE OUTPACING THE 850MB RIBBON BY A GOOD
MARGIN. WITH THE LOW CHANCE FOR MEASURING OUTSIDE OF AN ISOLATED
TIPPING BUCKET...DID CHOOSE TO BACK OFF ON PRECIPITATION MENTION.
TEMPERATURES THIS EVENING WILL DROP OFF RATHER QUICKLY BEFORE
WARMING THE LATTER HALF OF THE NIGHT. LOWS ARE EXPECTED TO LOWER
INTO THE UPPER 40S TO AROUND 50 DEGREES.

&&

.LONG TERM...THURSDAY THROUGH NEXT WEDNESDAY

AN ACTIVE PATTERN WILL SET FOR THURSDAY THROUGH FRIDAY NIGHT AS A
TIGHTENING BAROCLINIC ZONE DROPS SOUTHWARD THROUGH THE STATE
STALLING ACROSS SOUTHERN MI. A WEAK ZONAL FLOW PATTERN ALOFT WILL
GIVE WAY AS A JET MAX MOVES OVER THE NW CONUS EARLY THURSDAY. THIS
WILL AMPLIFY THE MID LEVEL TROUGH OVER THE CENTRAL PLAINS WHICH
EJECTS A SHORTWAVE TOWARD THE GREAT LAKES FOR FRIDAY. EVEN ONLY A
FEW DAYS OUT THE MODELS HAVE BEEN BOUNCING AROUND QUITE A BIT WITH
THE LOCATION OF THE SHEARED OUT SFC LOW ASSOCIATED WITH THIS WAVE.
PREVIOUS RUNS TRACKED IT ANYWHERE FROM THE SAGINAW VALLEY DOWN TO
JUST SOUTH OF THE MI BORDER. 12Z RUNS HAVE CONVERGED SOMEWHAT WITH A
SOLUTION RIGHT THROUGH SE MI...BUT THE GFS HAS ACTUALLY TRENDED
FURTHER SOUTH. TAKING THE LAST TWO RUNS INTO CONSIDERATION...WILL
IGNORE THE LATEST GFS AND GO WITH THE CONSENSUS TAKING THE SYSTEM
RIGHT THROUGH SE MI. WHERE IT EXACTLY SETS UP WILL GREATLY AFFECT
WHERE THE BULK OF THE QPF FALLS IN ADDITION TO WHERE THE TEMPERATURE
GRADIENT SETS UP. LOOKS LIKE DRY SLOTTING COULD BE AN ISSUE FOR OUR
SOUTHERN COUNTIES IF THE LOW FORCES THE WARM FRONT FAR ENOUGH NORTH.
BACKED OFF ON POPS SLIGHTLY NEAR THE OHIO BORDER THURSDAY NIGHT TO
ACCOUNT FOR THIS POTENTIAL SHIFT. THE POTENTIAL FOR THUNDER WILL BE
LOW AS INSTABILITY SHOULD STAY SOUTH OF THE STATE THOUGH THE
EVENT.

AFTER THE TROUGH AXIS PASSES TO OUR EAST ON SATURDAY...HIGH PRESSURE
BUILDS SOUTH OVER THE GREAT LAKES. COOLER AIRMASS TAKING HOLD WILL
KEEP MAX TEMPS IN THE LOW 50S WITH MIN TEMPS IN THE MID 30S THROUGH
THE BEGINNING OF NEXT WEEK. THE LONGWAVE TROUGH WILL BECOME
REINFORCED OVER THE EAST COAST AS A WAVE DROPPING INTO THE TROUGH
PHASES WITH A CUTOFF LOW THAT WAS SLOWLY TRACKING ACROSS THE
SOUTHERN CONUS. THIS WILL CAUSE RIDGE OVER THE CENTRAL CONUS TO
AMPLIFY AS IT DRIFTS TOWARD THE GREAT LAKES FOR THE FIRST HALF THE
THE UPCOMING WEEK. AFTER THE WEEKEND PRECIP ENDS ON SATURDAY...THIS
RIDGING SHOULD KEEP THE AREA DRY INTO NEXT WEEK.

&&

.MARINE...

A FRONTAL BOUNDARY WILL SETTLE INTO THE REGION TONIGHT...ALLOWING
SOUTHERLY FLOW TO WEAKEN. AFTER A BRIEF RESPITE ON THURSDAY...THE
PRESSURE GRADIENT WILL AGAIN BEGIN TO INCREASE RESULTING IN THE
DEVELOPMENT OF BREEZY NORTHEAST WINDS AND BUILDING WAVES FOR
THURSDAY NIGHT THROUGH SATURDAY. DURING THIS PERIOD, THE HIGHEST
WAVES CAN BE EXPECTED OVER THE NEARSHORE ZONES OF LAKE
HURON...ESPECIALLY FROM SAGINAW BAY TO HARBOR BEACH.

&&

.AVIATION...ISSUED 227 PM EDT WED APR 18 2012

//DISCUSSION...

A WARM ADVECTION STREAMER OF ALTOSTRATUS...AT 8-9 KFT AGL IS WORKING
ACROSS SOUTHERN LOWER MICHIGAN. THIS WILL AFFECT AREA TAF SITES IN A
VARYING CAPACITY WITH A BKN CEILING FOR THE NORTHERN TAF SITES LATE
THIS AFTERNOON. ROBUST S/W AND LOW PRESSURE SYSTEM WILL CARRYING
INTO EAST CENTRAL PORTIONS OF ONTARIO THIS EVENING...DRAGGING A COLD
FRONT INTO THE REGION. MIDLEVEL MOISTURE WILL INCREASE AHEAD OF THE
COLD FRONT. DRY AIR IN THE LOW LEVELS BRINGS A TON OF UNCERTAINTY TO
RAIN CHANCES OVERNIGHT. ATTM...RAINFALL CHANCES ARE TOO LOW TO CARRY
IN THE TAF FORECAST. WINDS TONIGHT WILL REMAIN RELATIVELY SUBDUED.
MAIN FRONTAL BOUNDARY IN PLACE OVER LOWER MICHIGAN TOMORROW WILL
KEEP A MIDLEVEL CLOUD DECK IN PLACE FOR MUCH OF THE DAY.

//DTW THRESHOLD THREATS...

* NONE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....DRK
MARINE.......CB
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 18, 3:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT WED APR 18 2012

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-190815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 AM EDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 AM EDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tuscola

When
April 18, 3:00 PM EST to 9:00 PM EST
Where
Tuscola forecast zone
Reported by
Broadcast Media
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Dozens of firefighters battled a marsh fire which ended up burning approximately 335 acres of state land located along Saginaw Bay. No structures or homes were lost.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366654.